Texas, 2020Flash Flooding in Texas, September 4, 2020
September 4, 2020 · NWS EWX · 2 events in 1 county or zone
The airmass over South Central Texas was very moist with high precipitable water. A weakness developed in the ridge in the mid-levels of the atmosphere above this moist boundary layer.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The airmass over South Central Texas was very moist with high precipitable water. A weakness developed in the ridge in the mid-levels of the atmosphere above this moist boundary layer. This allowed thunderstorms to develop and some of these storms produced heavy rain that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 4, 5:33 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 4, 5:33 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
633 AM CDT Fri Sep 4 2020
.AVIATION...
SHRA will move across KAUS this morning with TS in the VCNTY with
VCSH at the other sites. SHRA/TSRA will be more numerous by this
afternoon and continue into at least this evening and have gone VCTS
with the expectation that one or more sites will need updating to
prevailing SHRA/TSRA. The SHRA/TSRA should wane late evening into the
overnight hours. MVFR CIGs will lift to VFR late this morning. MVFR
CIGs are possible again overnight at KSAT/KSSF. Variable mainly
easterly winds less than 10 KTs will prevail. However wind gusts up
to 40 KTs are possible with the stronger TSRA Friday.
&&
.PREV DISCUSSION... /ISSUED 335 AM CDT Fri Sep 4 2020/
SHORT TERM (Today through Saturday)...
An upper level trough remains over South Central Texas early this
morning. Two MCVs formed from yesterday's afternoon into evening
showers and thunderstorms, one south of San Antonio and the other
northeast of Austin. Showers and thunderstorms will gradually
increase this morning due to a moist airmass and weak upward forcing
from the trough and MCVs. Models have various locations of the
redevelopment and none capture the locations of the ongoing
redevelopment. With that in mind, as well as, additional surface
boundaries to provide upward forcing will use the blended POPs for
today into this evening with scattered to numerous showers and
thunderstorms. PWs near 2 inches and slow or repeat storm motions
indicate a potential for locally heavy rains and possible minor
flooding. Moderate DCAPE suggests a potential for strong winds gusts
with the strongest storms. Expect showers and thunderstorms to wane
tonight with loss of heating while the upper level trough gradually
weakens and drifts to the southwest. Isolated to scattered showers
will redevelop on Saturday due to heating and weak upward forcing
from the trough of a moist airmass. Locally heavy rains and gusty
winds, although possible, will be more isolated. Below normal high
temperatures are expected due to the clouds and rain.
LONG TERM (Saturday Night through Thursday)...
With the upper trough weakening, Sunday should continue the drying
trend with lower chances for showers and storms. Temperatures are
also on the upward trend with less rain and less clouds in the area.
Highs though should remain near normal for Sunday and Monday. Monday
will be mostly dry with only some stray showers from the coast.
All eyes are on the potentially strong cold front progged for
Tuesday/Wednesday. While both the GFS and Euro show a deep trough dig
into the central US before cutting off a low over the Rockies. The
GFS offers a more progressive run with the low and associated cold
front with a much cooler airmass down into south central Texas. The
Euro is still showing the low hanging out over the Rockies through
Thursday before it lifts to the northeast, keeping the colder air
north of the area. What the models do agree on are the increased rain
chances for mid-week next week. Chance PoP starts on Tuesday
afternoon, then becoming likely throughout the day Wednesday for most
of the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 85 73 89 73 91 / 80 30 50 10 20
Austin Bergstrom Intl Airport 85 71 88 71 90 / 70 30 50 10 20
New Braunfels Muni Airport 86 72 88 72 91 / 80 30 50 20 30
Burnet Muni Airport 83 71 86 69 89 / 80 30 50 10 20
Del Rio Intl Airport 93 74 91 74 92 / 60 20 60 40 10
Georgetown Muni Airport 85 72 88 71 91 / 80 30 50 10 20
Hondo Muni Airport 89 73 91 72 92 / 70 30 50 20 30
San Marcos Muni Airport 86 71 88 71 91 / 80 30 50 10 30
La Grange - Fayette Regional 90 74 92 74 94 / 70 30 50 10 20
San Antonio Intl Airport 88 74 90 74 92 / 80 30 50 20 30
Stinson Muni Airport 88 74 90 74 91 / 70 30 50 20 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...04
Long-Term...YB
Hazardous weather outlook, Sep 4, 3:14 AM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
414 AM CDT Fri Sep 4 2020
TXZ171>173-183>194-202>209-217>225-228-050915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
414 AM CDT Fri Sep 4 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Scattered to numerous showers and thunderstorms are expected today
into this evening. Locally heavy rainfall and gusty winds are
possible with the strongest storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered showers and thunderstorms are expected Saturday. Locally
heavy rainfall and gusty winds are possible with the strongest
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flash Flood, Hays
- When
- September 4, 8:00 AM CST to 10:30 AM CST
- Where
- Hays County, 1.01 mi NE of Buda to 1.42 mi NE of Buda
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 30.090, -97.838
Thunderstorms produced heavy rain that led to flash flooding. ATXFloods reported that Onion Creek ran out of its banks closing Garrison Rd. in Buda.
Flash Flood, Hays
- When
- September 4, 8:05 AM CST to 10:30 AM CST
- Where
- Hays County, 3.01 mi SSE of Buda to 3.09 mi SSE of Buda
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 30.040, -97.830
Thunderstorms produced heavy rain that led to flash flooding along the Andrews Branch in Buda. ATXFloods reported that Dacy Ln. was flooded north of Windy Hill Rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, September 4 to 30, 20201 death · 90 injured · 7 events
- Excessive Heat and Heat in Arizona, September 4 to 7, 20205 deaths · 8 events
- Tornadoes and Wildfire in California, September 4 to 30, 202029 injured · EF2 · 5 events
- Excessive Heat in California, September 4 to 7, 20201 death · 11 events
- Excessive Heat in California, September 4 to 7, 20201 death · 1 event
- Excessive Heat and Heat in California, September 4 to 7, 202018 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 4, 202011 events
- Excessive Heat in California, September 4 to 7, 20207 events
- Excessive Heat in Nevada, September 4 to 7, 20206 events
- Excessive Heat in Arizona, September 4 to 7, 20204 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 4, 20204 events
- High Wind in Alaska, September 4 to 7, 202091 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920676, 920677.